FDA Warns of Possible Fatal Skin Reaction with Antipsychotic Drug GeodonJan 13, 2015
The U.S. Food and Drug Administration (FDA) has issued a warning that the antipsychotic drug ziprasidone (sold under the brand name, Geodon, and its generics) is associated with a rare but serious skin reaction that can progress to affect other parts of the body.
The agency announced that a new warning has been added to the Geodon label to describe the serious condition known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS). Patients taking the drug who have a fever with a rash and/or swollen lymph glands should seek urgent medical care. Health care professionals should immediately stop treatment with ziprasidone if DRESS is suspected.
Ziprasidone is an antipsychotic drug used to treat schizophrenia and bipolar I disorder. Ziprasidone helps restore certain natural substances in the brain and can decrease hallucinations, delusions, other psychotic symptoms, and mania. The FDA advises patients not to stop taking the medicine or change the dose without first talking to their health care professional.
DRESS may start as a rash that can spread to all parts of the body. Symptoms can include fever, swollen lymph nodes, and inflammation of organs such as the liver, kidney, lungs, heart, or pancreas. DRESS can lead to death. The FDA reviewed information from six patients in whom the signs and symptoms of DRESS appeared between 11 and 30 days after they started taking ziprasidone. None of these patients died. But based on the information reported, FDA required the manufacturer of Geodon to add a new warning for DRESS to the Warnings and Precautions section of the drug labels for the capsule, liquid, and injection formulations.